Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 12, 2006, 6:57 AM CST for Dickinson County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2006, 6:57 AM CST (12:57 UTC)
- Expired
- Mar 12, 2006, 7:19 AM CST
- In force
- 22 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 5:04 AM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 622 m²/s²
- 0-3 km storm-relative helicity
- 826 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 121257
SVRTOP
KSC041-121330-
/O.NEW.KTOP.SV.W.0009.060312T1257Z-060312T1330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
657 AM CST SUN MAR 12 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DICKINSON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 730 AM CST
* AT 653 AM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4
MILES SOUTHEAST OF CARLTON...OR ABOUT 18 MILES SOUTH OF ABILENE...
MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...
ENTERPRISE...
MOONLIGHT...
CHAPMAN...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 277 AND 289.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3913 9710 3913 9696 3898 9697 3885 9692
3865 9710 3868 9735
$$1 follow-up statement
000
WWUS53 KTOP 121319
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
719 AM CST SUN MAR 12 2006
KSC041-121329-
/O.CAN.KTOP.SV.W.0009.000000T0000Z-060312T1330Z/
DICKINSON-
719 AM CST SUN MAR 12 2006
...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY HAS BEEN
CANCELLED...
AT 719 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3913 9710 3913 9696 3898 9697 3885 9692
3865 9710 3868 9735
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:30 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 12, 5:30 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 530 AM CST SUN MAR 12 2006 .UPDATE...NEW RUC HAS A MUCH SLOWER MOVEMENT OF THE DRYLINE THAN EVEN THE 06Z NAM. WITH ISSUANCE OF MORNING SEVERE THUNDERSTORM WATCH DUE TO DEVELOPING ELEVATED STORMS...HAVE OPTED TO PULL AFTERNOON SEVERE WORDING FARTHER WEST. && .PREV DISCUSSION... A STATIONARY FRONT STRETCHED FROM NORTHEAST OKLAHOMA ACROSS SOUTHERN MISSOURI THIS MORNING WITH SIGNIFICANT MOISTURE POOLING TO THE SOUTH. SURFACE HIGH PRESSURE OVER IOWA KEPT THE FORECAST AREA COOL WITH DEWPOINTS ONLY IN THE 30S VERSUS 60+ SOUTH OF THE FRONT. WIND PROFILERS SHOWED SOUTH/SOUTHEAST H850 FLOW OVER THE FRONT AT FORECAST TIME. THE WARM AIR AND ADDITION MOISTURE HAVE RESULTED IN MID CLOUD FORMATION OVER THE NORTHCENTRAL COUNTIES THIS MORNING. ADDITIONAL WARMING WILL CREATE A SLIGHT CHANCE FOR ELEVATED THUNDERSTORMS THIS MORNING FOR MOST OF THE AREA. THE SURFACE FRONT WILL LIFT NORTH BY AFTERNOON ALLOWING DEWPOINTS TO JUMP ACROSS EASTERN KANSAS. MEANWHILE A LOW PRESSURE CENTER WILL MOVE FROM EASTERN COLORADO TO NORTHEAST KANSAS BY SUNSET. THIS WILL PUSH DRY AIR INTO THE REGION FROM THE WEST AND SET UP A DRY LINE OVER THE FORECAST AREA DURING PEAK HEATING. AT THE CURRENT TIME...THE STRONGEST/SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE EASTERN FRINGE OF THE FORECAST AREA AROUND MID AFTERNOON AND QUICKLY MOVE OFF TO THE EAST. HAVE DEPICTED A CHANCE FOR SEVERE STORMS FROM LAWRENCE TO GARNETT DURING THE AFTERNOON AND ALSO THE DRY AIR INTRUSION FROM CENTRAL KANSAS ACROSS ABILENE TOWARD MANHATTAN. COOLER AIR AND STRATUS WILL SINK SOUTHEAST OVERNIGHT AS THE SURFACE AND H500 LOWS MOVE TOWARD THE GREAT LAKES. EXPECT TO SEE SOME LIGHT PRECIP TOWARD THE NEBRASKA BORDER TONIGHT...AND WITH H850 TEMPS DROPPING BELOW ZERO SOME OF THE LIGHT RAIN WILL MIX WITH SNOW. ON MONDAY THE H500 LOW TILL BE OVER WISCONSIN AND SEEMS TOO FAR NORTHEAST FOR MUCH MORE THAN SOME SPRINKLE/FLURRIES THIS FAR SOUTHEAST. HAVE OPTED TO HAVE A DRY FORECAST ON MONDAY WITH DECREASING CLOUDS FORM THE WEST BY AFTERNOON. ANOTHER SHORTWAVE ON TUESDAY MAY CREATE SOME MID CLOUDS FOR THE AREA...BUT NO PRECIPITATION IS EXPECTED. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && THIS CONCLUDES MY FINAL MIDNIGHT SHIFT WITH RETIREMENT IN 12 DAYS. ROGERS
Hazardous weather outlook, Mar 12, 5:15 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 515 AM CST SUN MAR 12 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-131115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 515 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR MORNING THUNDERSTORMS ACROSS THE AREA...SOME POSSIBLY SEVERE WITH LARGE HAIL. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM MARYSVILLE TO MANHATTAN TO COUNCIL GROVE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE FIRE DANGER INDEX WILL BE VERY HIGH THIS AFTERNOON OVER NORTHEAST AND EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ALONG AND EAST OF A LINE FROM HIAWATHA TO TOPEKA AND BURLINGTON.
In the hours before
Special weather statement, Mar 12, 5:45 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 545 AM CST SUN MAR 12 2006 KSZ036>038-054-121245- GEARY-LYON-MORRIS-WABAUNSEE- 545 AM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR GEARY...WABAUNSEE...MORRIS AND LYON COUNTIES UNTIL 645 AM CST... AT 544 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS LOCATED 15 MILES SOUTH OF BURDICK...OR ABOUT 34 MILES WEST OF EMPORIA...MOVING NORTHEAST AT 55 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE BURDICK...WILSEY... DUNLAP...COUNCIL GROVE...WHITE CITY...DWIGHT...ALTA VISTA... VOLLAND...ALMA AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 308 AND 313 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Mar 12, 6:05 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 605 AM CST SUN MAR 12 2006 KSZ035-121300- DICKINSON- 605 AM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY UNTIL 700 AM CST... AT 604 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS LOCATED 9 MILES SOUTHWEST OF CARLTON...OR ABOUT 19 MILES SOUTHEAST OF SALINA...MOVING NORTHEAST AT 50 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE CARLTON...HOPE... WOODBINE...ABILENE...ENTERPRISE...TALMAGE...MANCHESTER...MOONLIGHT AND CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Mar 12, 6:28 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 628 AM CST SUN MAR 12 2006 KSZ054-121315- LYON- 628 AM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR LYON COUNTY UNTIL 715 AM CST... AT 624 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS LOCATED 20 MILES SOUTHWEST OF EMPORIA...MOVING NORTHEAST AT 45 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE EMPORIA...AMERICUS... ADMIRE AND READING. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 153 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Mar 12, 6:38 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 AM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM HAIL 6 N ABILENE 39.00N 97.21W
03/12/2006 E1.00 INCH DICKINSON KS LAW ENFORCEMENT
&&
BYRNESpecial weather statement, Mar 12, 6:40 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 640 AM CST SUN MAR 12 2006 KSZ021-022-121315- CLAY-RILEY- 640 AM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR CLAY AND RILEY COUNTIES UNTIL 715 AM CST... AT 638 AM CST...LOCAL LAW ENFORCEMENT REPORTED A SMALL CLUSTER OF THUNDERSTORMS LOCATED 10 MILES SOUTHWEST OF WAKEFIELD...OR ABOUT 13 MILES NORTHEAST OF ABILENE...MOVING NORTHEAST AT 70 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE WAKEFIELD...CLAY CENTER...RILEY...LEONARDVILLE...GREEN AND RANDOLPH. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:00 AM CST | Severe Thunderstorm Warning | TOP | Morris | 37 min |
| Mar 12, 6:41 AM CST | Severe Thunderstorm Warning | TOP | Lyon | 34 min |
| Mar 12, 6:51 AM CST | Severe Thunderstorm Warning | TOP | Clay | 24 min |
| Mar 12, 7:07 AM CST | Severe Thunderstorm Warning | TOP | Marshall, Riley | 34 min |
| Mar 12, 7:09 AM CST | Severe Thunderstorm Warning | TOP | Washington | 30 min |
| Mar 12, 7:12 AM CST | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 48 min |
| Mar 12, 7:21 AM CST | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 39 min |
| Mar 12, 7:26 AM CST | Severe Thunderstorm Warning | TOP | Republic | 34 min |
| Mar 12, 7:34 AM CST | Severe Thunderstorm Warning | TOP | Morris | 41 min |
| Mar 12, 7:53 AM CST | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 35 min |
| Mar 12, 8:03 AM CST | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 42 min |
| Mar 12, 8:03 AM CST | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 32 min |
| Mar 12, 8:07 AM CST | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 38 min |
| Mar 12, 8:30 AM CST | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 45 min |
| Mar 12, 8:38 AM CST | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 67 min |
| Mar 12, 8:49 AM CST | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 41 min |
| Mar 12, 8:57 AM CST | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 29 min |
| Mar 12, 9:23 AM CST | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 52 min |
| Mar 12, 9:25 AM CST | Severe Thunderstorm Warning | TOP | Brown, Jackson | 50 min |
| Mar 12, 10:15 AM CST | Severe Thunderstorm Warning | TOP | Jefferson | 13 min |
| Mar 12, 12:15 PM CST | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 45 min |
| Mar 12, 12:27 PM CST | Tornado Warning | TOP | Coffey, Franklin, Osage | 48 min |
| Mar 12, 12:38 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
| Mar 12, 1:09 PM CST | Severe Thunderstorm Warning | TOP | Douglas | 51 min |
| Mar 12, 1:19 PM CST | Tornado Warning | TOP | Anderson | 35 min |
| Mar 12, 1:56 PM CST | Severe Thunderstorm Warning | TOP | Anderson | 17 min |
| Mar 12, 3:28 PM CST | Wind Advisory | TOP | Clay, Cloud, Dickinson, Geary, Lyon, Morris and 5 more | 4 hr |
| Mar 12, 5:44 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.